Massachusetts, 2022

Flood and Damaging Winds in Massachusetts, August 7, 2022

August 7, 2022 · NWS BOX · 18 events in 5 counties and zones

Heat and humidity, with CAPE of 2500 north of the Mass Pike but little other forcing, led to scattered severe thunderstorms over eastern Massachusetts and far northern Connecticut in the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heat and humidity, with CAPE of 2500 north of the Mass Pike but little other forcing, led to scattered severe thunderstorms over eastern Massachusetts and far northern Connecticut in the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 3:29 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 3:29 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
429 PM EDT Sun Aug 7 2022

.SYNOPSIS...
Heat and humidity will continue to be the main weather story
well into next week. Heat Advisories continue through Monday.
A cold front will bring a better chance of thunderstorms on
Tuesday. The front will stall just south of the area Wednesday
with low pressure passing along it, which might bring welcome
rain Wednesday into Thursday. While the heat will break on
Wednesday, the humidity won't ease up in a meaningful way until
Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Forecast is on track this afternoon, with cumulus bubbling across
southern New England but only sparse showers so far which continue
to pulse up and quickly collapse. As we go through the afternoon the
coverage of showers and storms may increase, mainly along and north
of the MA pike. Mesoanalysis shows 2000-2500 J/kg of CAPE but with
no shear and lackluster mid level lapse rates which should keep any
thunderstorms of the garden-variety. With sunset and loss of diurnal
heating storms will rapidly diminish in coverage leaving mostly
clear skies, save for the south coast where low level moisture will
once again bring the threat of low stratus to the Cape and islands.
Low temps will be quite warm owing to the very moist airmass, in the
mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday we rinse and repeat, as has been the story for days now. The
hot and humid airmass remains overhead  with little change to speak
of. SW winds continue and advect in marginally warmer air in the low
levels (850 mb temps increase from 18C to 19-20C) so temperatures
will be a few degrees warmer, especially in the Connecticut Valley.
Highs in the low to mid 90s and dewpoints in the mid 70s mean
another day of heat indices at or above 100F. Instability will once
again be high (CAPE >1500 J/kg) with poor shear (though a bit higher
than Sunday). Not expecting a severe threat with any storms that pop
up on Monday afternoon and evening. Any convection that does fire
will die down after sunset leaving a dry forecast for the overnight
hours. Increasing winds late in the day and overnight will take the
edge off, especially along the south coast and offshore.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Hot and humid Tuesday with a slow moving cold front bringing
  the likelihood of afternoon and evening thunderstorms.

* Low pressure moving along the front just south of New England
  may bring a period of welcome rain Wednesday into Thursday.

* Heat will break on Wednesday, but humidity won't return to
  comfortable levels until Friday.

Tuesday and Tuesday night...

Models are now more in line with the cold front sagging
southward across our region Tuesday and Tuesday night. Ahead of
the front, high temperatures are forecast to again rise to
between 90 and 95 degrees, with heat indices reaching 96-102,
highest in northern CT and in RI and interior southeast MA.

The front will provide the focus for more numerous showers and
thunderstorms than today or Monday. CAPE will be moderately
high, but there is little in the way of shear to support
organized severe storms. With that much heat and humidity, there
undoubtedly will be a isolated severe storm that pops up,
however. Also, there could be localized street flooding with
any slow-moving storms.

Wednesday and Thursday...

The front slips just south of New England then stalls, with
weak low pressure traveling along it. We will have much cooler
northeast wind flow, with highs only from 76-83, bringing an
end to the heat wave. Ensembles signal a decent chance of a
much-needed rather wipdespread soaking rainfall from Wednesday
into Thursday, with the highest probabilities Wednesday night.
There could be an isolated rumble of thunder, mainly along the
south coast. Rainfall totals could approach 1 to 1.5 inches in
some areas. Tough to forecast this when we've been so dry...will
fine tune as time goes on.

Friday through Sunday...

Significant model differences Friday through Sunday.
Ensembles still show clearing skies Friday and mainly dry
weather through the weekend. But operational ECMWF shows strong
upper low cutting off to our west, becoming negatively tilted,
and spawning another coastal low that brings additional rain
chances here Friday and Saturday. GFS also has upper low
developing over SNE with coastal low and rain chances in
easternmost SNE Saturday. In any case, cooler weather prevails
through the weekend. Stay tuned for more revisions in upcoming
forecasts for this period.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update;

This afternoon...High confidence.

VFR. Iso to widely sct SHRA/TSRA through 02Z, mainly
along/north of I-90. SW winds around 10 kt, gusts 18 to 22 kt.

Tonight...Moderate Confidence.

Mainly VFR. Areas of IFR in stratus expected towards the south
coast late. Light SW winds.

Monday...Moderate Confidence.

Mainly VFR. IFR stratus more likely to persist towards the
south coast around daybreak. Brief periods of MVFR in any
afternoon showers or thunderstorms. SW winds 5-10 kt with gusts
up to 20 kt.

Monday night...High confidence.

VFR. SW winds 5-15 kts gusting to 25 kts for southeast MA.

KBOS...Moderate confidence in TAF due to uncertainty as to
whether any TSRA makes it to the terminal this afternoon.
Greatest risk, though still low, is no sooner than 20z.

KBDL...Moderate confidence in TAF due to uncertainty as to
whether any TSRA makes it to the terminal this afternoon.
Greatest risk, though still low, is no sooner than 19z.

Outlook /Tuesday through Friday/...

Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.

Tuesday Night: Mainly MVFR, with areas IFR possible. Chance
SHRA, chance TSRA.

Wednesday: Mainly MVFR, with areas IFR possible. Chance SHRA,
isolated TSRA.

Wednesday Night: Mainly MVFR, with local IFR possible. SHRA
likely.

Thursday: Mainly MVFR, with areas VFR possible. Chance SHRA,
isolated TSRA.

Thursday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA, isolated TSRA.

Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Monday night...High Confidence.

This afternoon and tonight, SW winds 15-20 kt with gusts up to
25 kt. Seas increase to 5-6 ft on the southern waters tonight.
Winds and seas diminish some into Monday, with rough seas
lingering across the outer coastal waters the longest. Winds and
seas increase once again Monday evening and overnight.

Outlook /Tuesday through Friday/...

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas. Chance of rain showers, chance of
thunderstorms.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, chance of thunderstorms.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Rain showers likely,
slight chance of thunderstorms.

Thursday through Thursday Night: Winds less than 25 kt. Chance
of rain showers, isolated thunderstorms.

Friday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

&&

.CLIMATE...
Record Maximum Temperatures

August 7th:
BOS 98F [1924]
ORH 94F [1924] ...corrected from previous AFD
PVD 95F [2001]
BDL 100F [1918]

August 8th:

BOS  96F  [1983]
ORH  94F  [1916]
PVD  95F  [1909]
BDL  98F  [2001]

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Monday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT Monday for MAZ002>023-026.
RI...Heat Advisory until 8 PM EDT Monday for RIZ001>007.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ231>235-237.
     Small Craft Advisory until 1 AM EDT Monday for ANZ236-250.
     Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256.

&&

SYNOPSIS...BW/GAF
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...GAF
AVIATION...BW/GAF
MARINE...BW/GAF
CLIMATE...Staff
Hazardous weather outlook, Aug 7, 3:09 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Sun Aug 7 2022

CTZ002>004-MAZ002>023-026-RIZ001>007-082015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
409 PM EDT Sun Aug 7 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-RIZ008-082015-
Nantucket MA-Block Island RI-
409 PM EDT Sun Aug 7 2022

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-082015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 PM EDT Sun Aug 7 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 7, 4:05 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
505 PM EDT Sun Aug 7 2022

CTZ002-003-MAZ011-072145-
Hartford CT-Tolland CT-Eastern Hampden MA-
505 PM EDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of northwestern
Tolland, northeastern Hartford and south central Hampden Counties
through 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granby, or 10 miles southwest of Agawam, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Windsor, Agawam, West
Springfield, Simsbury, Longmeadow, Suffield, East Longmeadow,
Ellington, Wilbraham, Windsor Locks, Stafford, Somers, Granby, East
Windsor, Southwick and East Granby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4204 7285 4205 7283 4219 7253 4196 7235
      4189 7287 4196 7289 4197 7289 4198 7290
      4201 7291
TIME...MOT...LOC 2105Z 252DEG 26KT 4198 7283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher
Special weather statement, Aug 7, 4:43 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
543 PM EDT Sun Aug 7 2022

CTZ002>004-MAZ011-012-072230-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-
543 PM EDT Sun Aug 7 2022

...Strong thunderstorms will impact portions of northwestern Tolland,
northern Hartford, southern Worcester and southeastern Hampden
Counties through 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Longmeadow to Windsor to near Burlington.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Hartford, West Hartford, Manchester, East Hartford,
Enfield, Glastonbury, Vernon, Windsor, Agawam, West Springfield,
Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield, Avon,
Longmeadow, Suffield and East Longmeadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4179 7299 4181 7296 4180 7296 4182 7294
      4187 7295 4213 7255 4216 7211 4185 7226
      4171 7257
TIME...MOT...LOC 2143Z 264DEG 17KT 4209 7250 4188 7264 4181 7294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
August 7, 4:49 PM EST to 4:55 PM EST
Where
Hampden County, 0.54 mi NE of Forest Park to 0.56 mi SE of Forest Park
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.085, -72.542

In Springfield, a tree was down on a vehicle and wires were down on Hartwick Street. A power pole was downed onto a house on Eleanor Road and wires were down a few homes away on Eleanor Road. Wires were also down on Blodgett Street.

Thunderstorm Wind, Worcester

When
August 7, 5:27 PM EST
Where
Worcester County, 0.38 mi WNW of Summit
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
42.331, -71.807

In Holden, a tree was down on a house on Glenwood Street, causing some damage to the house. Report relayed by amateur radio.

Thunderstorm Wind, Worcester

When
August 7, 5:45 PM EST
Where
Worcester County, 0.65 mi SE of South Berlin to 1.01 mi N of West Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.364, -71.611

In Berlin, a tree was down on a guardrail on Coburn Road and West Street. A tree was down on Pleasant Street and a large limb was down at Pleasant Street and Kendall Lane. A tree was also down on Bridge Road at River Road West.

Thunderstorm Wind, Middlesex

When
August 7, 5:53 PM EST
Where
Middlesex County, 0.3 mi NW of Stow to 0.98 mi SW of Minute Man Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.433, -71.504

In Stow, police reported a tree down on the 200 block of Box Mill Road and another tree down on the 400 block of Taylor Road. Reports relayed by amateur radio.

Thunderstorm Wind, Middlesex

When
August 7, 6:10 PM EST
Where
Middlesex County, 1.47 mi W of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.450, -71.259

In Lexington, police reported a large tree down on Fairview Avenue. Report relayed by amateur radio.

Thunderstorm Wind, Middlesex

When
August 7, 6:14 PM EST
Where
Middlesex County, 0.99 mi S of Cherry Brook to 0.49 mi NNE of Hastings
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.356, -71.321

In Weston, a tree was down on Highland Street, on Lexington Street, and on Spring Road. A tree was onto wires on Merriam Street, on Jones Road, and on Church Street near the Mass Central Rail Trail entrance.

Thunderstorm Wind, Middlesex

When
August 7, 6:15 PM EST
Where
Middlesex County, 1.68 mi WSW of South Lincoln to 1.07 mi WNW of South Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.408, -71.348

In Lincoln, two large trees were down with wires down on Old Concord Road. A tree was down on Route 126. A tree was down on wires at the intersection of Huntley Lane and Farrar Road. A large branch was down on the 1400 block of Concord Road.

Thunderstorm Wind, Middlesex

When
August 7, 6:17 PM EST
Where
Middlesex County, 0.74 mi ENE of Beaver Brook to 1.01 mi N of North Waltham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.405, -71.217

In Waltham, multiple trees were down along Trapelo Road, from Wyman Street to Marguerite Avenue.

Thunderstorm Wind, Middlesex

When
August 7, 6:19 PM EST
Where
Middlesex County, 0.49 mi N of West Medford to 1.23 mi NE of Arlington Hgts
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
42.437, -71.129

In Winchester, a large tree was down on a house, which took the chimney off the house on Alden Lane. A tree was down on Cambridge Street by the boat club. A tree was down on wires on wires on the 30 block of Allen Road. Trees and wires were down on Ledyard Road. A tree was down on the 70 block of Lawson Road.

Flood, Middlesex

When
August 7, 6:25 PM EST
Where
Middlesex County, 0.28 mi NE of Arlington to 0.29 mi NE of Arlington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.423, -71.166

In Arlington, cars were stuck in street flooding on Brattle Street.

Thunderstorm Wind, Middlesex

When
August 7, 6:25 PM EST
Where
Middlesex County, 0.82 mi SSE of East Lexington to 0.92 mi ESE of Arlington Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.419, -71.194

In Arlington, numerous trees were downed. Locations included... Kipling Road, Charles Street, Walnut Street, Stowecroft Road, and Kensington Park.

Thunderstorm Wind, Middlesex

When
August 7, 6:27 PM EST to 6:31 PM EST
Where
Middlesex County, 0.51 mi W of Medford to 0.56 mi SSW of Somerville
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.420, -71.110

In Medford, multiple trees were reported downed. In Somerville, a tree was down on a house on Vernon Street and a large branch was down on power lines on Walker Street.

Thunderstorm Wind, Essex

When
August 7, 6:34 PM EST
Where
Essex County, 1.21 mi W of Lynn to 0.83 mi SSW of South Peabody
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.468, -70.974

In Lynn, a tree was down on power lines on the 100 block of Wyman Street. Also, a tree was down on power lines on Clairmont Street.

Thunderstorm Wind, Essex

When
August 7, 6:35 PM EST
Where
Essex County, 0.64 mi N of South Peabody to 1.3 mi S of Tapleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Amateur Radio
Coordinates
42.509, -70.951

In Peabody, a tree was down on a truck on Norfolk Avenue. A tree was down on power lines at both Lynnfield Street and Columbia Blvd. A tree was down on Bartlett Street.

Thunderstorm Wind, Essex

When
August 7, 6:36 PM EST to 6:43 PM EST
Where
Essex County, 1.01 mi NW of Tapleyville to 0.8 mi NNE of Tapleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.559, -70.966

In Danvers between 736 PM EDT and 743 PM EDT, winds were estimated at 60 mph by an amateur radio spotter. A tree was down on Holten Street. A large limb and wires were down on Collins Street. A large limb was down on wires on Webb Street. A large limb was down on Garden Street. Wires were down on Hyde Street.

Thunderstorm Wind, Essex

When
August 7, 6:39 PM EST
Where
Essex County, 0.51 mi E of Swampscott
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.470, -70.890

In Swampscott, a tree fell into a house. Street unspecified.

Lightning, Essex

When
August 7, 6:40 PM EST
Where
Essex County, 1.17 mi ESE of Montserrat
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.561, -70.851

In Beverly, lightning caused a house fire on Boyles Street.

Thunderstorm Wind, Suffolk

When
August 7, 6:46 PM EST
Where
Suffolk County, 0.4 mi SE of Revere
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
42.416, -71.015

In Revere, police reported a tree down on high tension wires on Cooledge Street. Report relayed by amateur radio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046575, 1046594, 1046595, 1046576, 1046577, 1046593, 1046598, 1046578, 1046601, 1046571, 1046579, 1046581, 1046582, 1046590, 1046585, 1046586, 1046572, 1046588.